Tornadoes · United States · Texas · 2014
EF0 tornado, Eureka Spgs, Texas, June 28, 2014
This EF0 tornado ran 0.7 miles across Harris County on June 28, 2014, touching down at 2:25 PM CDT and reaching 10 yards wide. It killed nobody, and did $45,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 28, 2014
- Touchdown
- 2:25 PM CDT (19:25 UTC)
- Lifted
- 2:30 PM CDT (19:30 UTC)
- On the ground
- 5 minutes
- Path length
- 0.7 miles (1.2 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- County
- Harris County
- Touchdown point
- 29.802, -95.482
- Lift-off point
- 29.812, -95.480
- Record number
- 1406281325-01
What the Weather Service recorded
Meteorological conditions were favorable during the early afternoon hours for regional funnel cloud and tornado formation.
An EF-0 tornado touched down in the Spring Branch area of Houston. The tornado caused a cinder block wall to fall near the initial touchdown point. Damage further north primarily consisted of snapped large tree limbs. An apartment complex suffered several broken windows and a commercial garage door was blown in. A large tree was broken and a residential carport was destroyed at the end of the damage path.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 16:31 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the tornado touched down at Jun 28, 12:55 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 28, 12:55 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1255 PM CDT SAT JUN 28 2014
.DISCUSSION...
18Z TAF DISCUSSION IN AVIATION SECTION...
&&
.AVIATION...
MAIN CHANGE TO TAF PACKAGE WAS TO INCLUDE MENTION OF VCTS/TSRA AS
CONVECTION HAS BECOME STRONGER AND HAVING OCCASSIONAL LIGHTNING
STRIKES. MAIN TERMINALS AFFECTED SEEM TO BE KHOU/KIAH/KCXO WITH
STRONGEST CONVECTION JUST EAST OF THOSE TERMINALS IN MAIN MOISTURE
AXIS. LOOK FOR CONVECTION TO DECREASE IN COVERAGE AROUND 22Z THIS
AFTERNOON AND HAVE CLOUDS GRADUALLY SCT. OVERNIGHT WINDS REMAIN
AROUND 5-10KTS SO LOOK FOR THE POSSIBILITY OF MVFR CIGS. MAY NOT
GET CIGS TO DEVELOP UNTIL LATE MORNING AND THEN LIFTING AFTER
THAT. RIGHT NOW MAY BE A SMALL CHANCE OF CONVECTION TOMORROW BUT
NOT ENOUGH CONFIDENCE TO PUT IN IAH 30HR TAF. DEEP MOISTURE SHOULD
HAVE MOVED OUT OF THE AREA SO ACTIVITY MAY BE ISO IF ANY.
39
&&
.PREV DISCUSSION... /ISSUED 1040 AM CDT SAT JUN 28 2014/
DISCUSSION...
SOME TWEAKS TO THE GOING FCST FOR THE UPDATE. WILL INCREASE POPS A
BIT FOR THE SRN HALF OF THE AREA AND CLOUD COVER FOR THIS AFTN. AT
THIS TIME IT LOOKS LIKE THE DRIER AIR IS STILL JUST TO OUR WEST AS
ANOTHER SHORTWAVE MOVES ACROSS. 41
PREV DISCUSSION... /ISSUED 419 AM CDT SAT JUN 28 2014/
SOUTHEAST TEXAS SHOULD SEE ONE MORE DAY TODAY WITH SCATTERED
SHOWERS AND THUNDERSTORMS AS MOISTURE LEVELS REMAIN ELEVATED AND
THE AREA CONTINUES TO RESIDE UNDER THE INFLUENCE OF A WEAK
MID/UPPER LEVEL TROF. IT WILL BE BREEZY TOO...WITH SOUTH WINDS
GENERALLY RUNNING IN A 15 TO 20 MPH RANGE. LOWER RAIN CHANCES AND
WARMER TEMPERATURES WILL CONTINUE TO BE CARRIED IN THE FORECAST
BEGINNING ON SUNDAY AND ON INTO THE FIRST HALF OF THE UPCOMING
WEEK AS RIDGING ALOFT BUILDS ACROSS THE AREA. MODELS ARE HINTING
AT WEAKENING THE RIDGE AND RAISING AREA MOISTURE LEVELS FOR THE
SECOND HALF OF THE WEEK. IF THIS TREND CONTINUES...WE'LL PROBABLY
END UP NEEDING TO RAISE AREA RAIN CHANCES JUST IN TIME FOR THE
INDEPENDENCE DAY HOLIDAY WEEKEND. 42
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 92 77 93 76 94 / 30 20 20 20 20
HOUSTON (IAH) 90 78 92 77 92 / 40 20 20 10 20
GALVESTON (GLS) 87 82 90 81 89 / 40 20 20 20 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH SUNDAY MORNING FOR
THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.
SMALL CRAFT ADVISORY UNTIL 1 AM CDT SUNDAY FOR THE FOLLOWING
ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
20 NM TO 60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20
TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION FROM LATE TONIGHT THROUGH
SUNDAY MORNING FOR THE FOLLOWING ZONES: WATERS FROM
FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20
NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
&&
DISCUSSION...41
AVIATION/MARINE...39Hazardous weather outlook, Jun 28, 4:29 AM CDT, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 429 AM CDT SAT JUN 28 2014 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-291200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 429 AM CDT SAT JUN 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT WITH A TROPICAL AIRMASS STILL ACROSS THE AREA...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH GUSTY WINDS AND BRIEF HEAVY RAINS IN THE STRONGEST CELLS. THE ATMOSPHERE WILL REMAIN PRONE FOR A FEW MORNING FUNNEL CLOUDS TO DEVELOP. IT WILL BE BREEZY TOO AREA WIDE...AND AS A RESULT SOME HIGHER SURF AND ELEVATED RIP CURRENTS ARE POSSIBLE ALONG THE GULF BEACHES. SWIM NEAR A LIFEGUARD. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FOR SUNDAY THROUGH WEDNESDAY...RAIN CHANCES WILL BE LOWER. THERE WILL CONTINUE TO BE A RISK FOR SOME HIGHER SURF AND ELEVATED RIP CURRENTS ON SUNDAY ALONG THE GULF BEACHES. SWIM NEAR A LIFEGUARD. FOR THURSDAY AND FRIDAY...RAIN CHANCES MIGHT NEED TO BE RAISED AS DEEPER TROPICAL MOISTURE RETURNS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lake Charles Mun, LA (KLCH), 12:00Z
7.4 hours before the tornado, 223 km from the path. June 28, 2014.
- Mixed-layer CAPE
- 3356 J/kg
- Mixed-layer CIN
- -5 J/kg
- Surface CAPE
- 2881 J/kg
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.9
- 0-3 km lapse rate
- 5.5 K/km
Lake Charles Mun, LA (KLCH), 00:00Z
4.6 hours after it, 223 km from the path. June 29, 2014.
- Mixed-layer CAPE
- 4007 J/kg
- Mixed-layer CIN
- -8 J/kg
- Surface CAPE
- 4908 J/kg
- Mixed-layer LCL
- 688 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.7 K/km
The surface observations
Houston Dunn (MCJ), 13 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 17:35 UTC | 86 | 75.2 | 150° 13 kt | 24 | 1013.5 | |
| 17:55 UTC | 87.8 | 75.2 | 150° 17 kt | 25 | 1013.5 | |
| 18:15 UTC | 86 | 75.2 | 160° 10 kt | 21 | 1013.9 | |
| 18:35 UTC | 84.2 | 77 | 140° 18 kt | 22 | 1013.9 | |
| 18:55 UTC | 82.4 | 77 | 120° 7 kt | 16 | 1013.9 | |
| 19:15 UTC | 82.4 | 77 | 110° 13 kt | 19 | 1013.9 | |
| 19:35 UTC | 82.4 | 77 | 100° 13 kt | 16 | 1013.5 | |
| 19:55 UTC | 80.6 | 78.8 | 140° 16 kt | 21 | 1013.5 | |
| 20:15 UTC | 82.4 | 77 | 140° 8 kt | 17 | 1013.5 | |
| 20:35 UTC | 82.4 | 77 | 130° 10 kt | 14 | 1014.2 | |
| 20:55 UTC | 82.4 | 78.8 | 120° 10 kt | 18 | 1013.5 | |
| 21:15 UTC | 82.4 | 78.8 | 110° 10 kt | 15 | 1013.5 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Houston radar (KHGX), 54 km away, was scanning. The volume nearest the touchdown began at 19:24 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:25 UTC | TORNADO | 1 Nne Hilshire Village | Harris, TX | DAMAGE SURVEY SHOWED A TORNADO CAUSED EF-0 DAMAGE NORTH OF LONG POINT RD AND SOUTH OF HAMMERLY BLVD ALONG JOHANNA DR. BLOCK WALL FAILED WITH LARGE TREE LIMBS DOWNED. A FEW WINDOWS WERE BROKEN IN A NEARBY APARTMENT COMPLE |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of June 28, 2014
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 28 | 3:22 PM CDT | EF0 | Mayes, OK | 4.3 | 400 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.